Michigan, 2021

High Wind in Michigan, December 16, 2021

December 16, 2021 · NWS APX · 29 events in 26 counties and zones

An impressive sub-980mb cyclone tracked across western Lake Superior into Ontario during the morning of 12/16, bringing widespread wind gusts of 60-70mph across all of northern Michigan. The highest gust recorded was 70mph at Traverse City Cherry Capitol airport.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$421,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An impressive sub-980mb cyclone tracked across western Lake Superior into Ontario during the morning of 12/16, bringing widespread wind gusts of 60-70mph across all of northern Michigan. The highest gust recorded was 70mph at Traverse City Cherry Capitol airport. Widespread downed trees, limbs and powerlines were seen across the County Warning Area, leaving many with power outages that extended for several days. Some schools and businesses across the area were forced to close for the day due to power outages. The Mackinac Bridge was forced to partially close to high profile vehicles for around 12 hours due to winds reported of 82 mph from the mid-span of the bridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 16, 3:13 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 16, 3:13 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
313 AM EST Thu Dec 16 2021

.NEAR TERM...(Today through Tonight)
Issued at 313 AM EST Thu Dec 16 2021

...Windy with falling temps today...

High Impact Weather Potential...Strong winds gusting to 50+ mph may
lead to some power outages across the area today. Lakeshore Flooding
is also possible along some of our Lakes Michigan and Huron
shoreline areas today.

Deep low pressure continues to further deepen over the Upper
Mississippi Valley early this morning. Leading edge of strong winds
is moving northeastward thru our CWA attm...with the associated dry
slot just to our west. Winds are now gusting to 40 to 50 mph across
SW sections of our CWA...with temps surging into the upper 50s and
lower 60s. Many of our climo sites have set new high temp records
today during the overnight/early morning hours.

Low level winds will continue to strengthen this morning. Based on
latest model soundings and upstream surface obs...still expect that
much of our CWA will see surface winds gusting to 50+ mph today as
the low level pressure gradient steadily tightens across the Western
Great Lakes. Strengthening winds and thus increasing low level
mixing has brought our overnight dense fog event to an end...and
have already cancelled most of the related headlines. Will
certainly keep all high wind and lakeshore flooding headlines in
tact thru today.

After early morning record warmth...temps will steadily drop from NW
to SE throughout today and tonight as CAA commences. Temps will cool
into the 30s this afternoon...and then to overnight lows in the
upper teens to mid 20s. Regarding precip chances...arrival of dry
slot this morning will keep much of our area precip-free thru midday
or so. Chances of snow showers...mixed with some rain...will develop
across Eastern Upper and far Northern Lower Michigan this afternoon
as the southern edge of wrap-around moisture clips our CWA. Chances
of light snow showers will continue thru tonight within this area as
well...with only minor accumulations (under an inch) of new snow
expected.

&&

.SHORT TERM...(Friday through Saturday)
Issued at 313 AM EST Thu Dec 16 2021

High Impact Weather Potential...Minimal.

Winds will continue to slowly veer to be more west-northwesterly
Friday morning behind the departing storm system mentioned in the
previous forecast period. This will filter in colder air (about -10C
to -12C 850mb temps) and continue to produce some light lake effect
snow Friday morning across northern Chippewa County as just enough
moisture and colder 850mb temperatures move overhead with west-
northwest winds. Only minor accumulations are expected at this time
as lake effect parameters will be marginal and drier air moves
in quickly behind the departing storm system. This drier air will
not last long as a long wave trough moves through the Great Lakes
region and a developing area of low pressure over the Ohio River
Valley treks just south of Michigan Saturday. Associated moisture
and lift will produce chances of snow showers late Friday night
through Saturday evening. Snowfall amounts are forecasted to be
between 1-2 inches by late Saturday evening with the higher amounts
expected to be near the Straits area, where the better moisture and
forcings will be.

Winds will begin the forecast period westerly with gusts of around
20-25 mph and will diminish in intensity and veer to more west-
northwesterly throughout the day Friday as high pressure builds
through the region. Winds then continue to veer to northeasterly as
the aforementioned area of low pressure south of us continues it's
trek just south of Michigan.

Temperatures Friday and Saturday will be in the upper 20s to mid 30s
throughout the daytime hours, with eastern upper seeing the colder
of the temperatures and warmest near Saginaw Bay. Friday night will
drop into the teens to low 20s.

&&

.LONG TERM...(Saturday night through Wednesday)
Issued at 313 AM EST Thu Dec 16 2021

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast...The low pressure system still deepening
moves towards the northeastern coast. With wrap around moisture and
delta Ts nearing -14C, lake effect snow will be expected with
northwesterly flow snowbelts receiving some minor accumulations
throughout the day Sunday, before yet another area of high pressure
builds into the area. Should be at least a couple precipitation-
free days towards the beginning of the work week. Beyond this is a
bit uncertain for now, but there are hints of a clipper system
towards mid-week that could impact northern Michigan. Daytime
temperatures will remain normal, with daytime highs in the upper 20s
to low 30s, with the exception of Monday...where temperatures could
rise to near 40 across northern lower.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1129 PM EST Wed Dec 15 2021

Referring back to the previous AFD, the warm front is moving
north, and with it, the higher winds are beginning to make their
way into the forecast area, from Lake Michigan. MBL is gusting to
30 knots this looks to continue into the night, and spread across
the region by 12z/thu, just as the cold front begins to move
across the region, and the wind supercharge out of the west.

In the meantime, as the warm front moves north, the fog is
beginning to lift, and some of the low clouds as well. However,
some of the guidance, and some of the observations show some LIFR,
but in the interior of N Lower and E Upper. PLN has remained
mainly MVFR through the evening, and think that will continue
overnight. it is possible that APN could have some of the fog
pushed its way overnight, but think it should remain MVFR/VFR the
rest of the night as well.

Cigs will remain MVFR to IFR overnight, until the cold front moves
through.

&&

.MARINE...
Issued at 313 AM EST Thu Dec 16 2021

Rapidly deepening low pressure will lift NE out of the Arrowhead of
Minnesota...reaching James Bay by this evening. Storm/gale force
winds will continue to develop this morning around this system...
impacting our area thru this evening. Winds will steadily diminish
later tonight thru Friday as high pressure builds into the Western
Great Lakes region.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...HIGH WIND WARNING until 4 PM EST this afternoon for MIZ016>018-
     020>034-086>088-095>099.
     LAKESHORE FLOOD WARNING until 7 PM EST this evening for MIZ016-
     020-025-031-088-095-096-098.
     DENSE FOG ADVISORY until 7 AM EST this morning for MIZ086>088.
     WIND ADVISORY until 4 PM EST this afternoon for MIZ035-036-041-
     042.
LH...STORM WARNING until midnight EST tonight for LHZ345>349.
LM...STORM WARNING until 7 PM EST this evening for LMZ323-341-342-
     344>346.
LS...STORM WARNING until midnight EST tonight for LSZ321-322.
&&

NEAR TERM...MR
SHORT TERM...TL
LONG TERM...TL
AVIATION...JL
MARINE...MR
Hazardous weather outlook, Dec 16, 3:13 AM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
313 AM EST Thu Dec 16 2021

MIZ016>018-020>036-041-042-086>088-095>099-171200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
313 AM EST Thu Dec 16 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and Tonight.

Strong wind gusts of 50+ mph along with lakeshore flooding will
continue today into this evening. Please see the latest high wind
and lakeshore flooding headlines for additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-171200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
313 AM EST Thu Dec 16 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and Tonight.

Storm force wind gusts will continue across much of our nearshore
and open lake areas today. Please see the latest marine forecast and
headlines for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Dec 16, 3:16 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
316 AM EST THU DEC 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     NON-TSTM WND GST 2 ENE ELBERTA           44.63N 86.20W
12/16/2021  M47 MPH          BENZIE             MI   AWOS

            AWOS STATION KFKS FRANKFORT - DOW MEMORIAL
            FIELD.

&&
Local storm report, Dec 16, 3:17 AM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
317 AM EST THU DEC 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 AM     NON-TSTM WND GST 2 SE TRAVERSE CITY      44.73N 85.57W
12/16/2021  M44 MPH          GRAND TRAVERSE     MI   ASOS

            ASOS STATION KTVC TRAVERSE CITY - CHERRY
            CAPITAL AIRPORT.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

29 high wind. Local standard time, as filed.

High Wind, Benzie

When
December 16, 4:35 AM EST
Where
Benzie forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
AWOS
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

High Wind, Manistee

When
December 16, 5:08 AM EST
Where
Manistee forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Trees down/power outages throughout county.

High Wind, Wexford

When
December 16, 5:35 AM EST
Where
Wexford forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$20,000
Reported by
AWOS
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

High Wind, Crawford

When
December 16, 5:40 AM EST
Where
Crawford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Trees down/power outages through the county.

High Wind, Grand Traverse

When
December 16, 6:00 AM EST
Where
Grand Traverse forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

High Wind, Emmet

When
December 16, 6:29 AM EST
Where
Emmet forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

High Wind, Roscommon

When
December 16, 6:30 AM EST
Where
Roscommon forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Tree fell through roof and into home.

High Wind, Kalkaska

When
December 16, 6:30 AM EST
Where
Kalkaska forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Trees down/power outages through the county.

High Wind, Antrim

When
December 16, 6:30 AM EST
Where
Antrim forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Trees down/power outages through the county.

High Wind, Missaukee

When
December 16, 6:30 AM EST
Where
Missaukee forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Downed trees, power outages, and roof damage reported across various parts of the county.

High Wind, Roscommon

When
December 16, 6:53 AM EST
Where
Roscommon forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

High Wind, Clarlevoix County

When
December 16, 7:45 AM EST
Where
Clarlevoix County forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
45.267, -85.240 (the zone’s center; the record gives no point)

Trees down/power outages through the county.

High Wind, Cheboygan

When
December 16, 8:00 AM EST
Where
Cheboygan forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$20,000
Reported by
Buoy
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

High Wind, Leelanau

When
December 16, 8:00 AM EST
Where
Leelanau forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Trees down/power outages throughout county.

High Wind, Montmorency

When
December 16, 8:08 AM EST
Where
Montmorency forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Reports of trees down blocking driveways. Various other trees down/power outages through the county.

High Wind, Central Chippewa County

When
December 16, 8:14 AM EST
Where
Central Chippewa County forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

High Wind, Eastern Mackinac County

When
December 16, 8:14 AM EST
Where
Eastern Mackinac County forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
45.872, -84.762 (the zone’s center; the record gives no point)

Additionally, the Mackinac Bridge was at least partially closed for 12 hours to high profile vehicles due to the high winds with at least 82 mph reported from mid-span of the bridge.

High Wind, Southeast Chippewa County

When
December 16, 8:14 AM EST
Where
Southeast Chippewa County forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

High Wind, Ogemaw

When
December 16, 8:15 AM EST
Where
Ogemaw forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Trees down/power outages through the county.

High Wind, Gladwin

When
December 16, 8:15 AM EST
Where
Gladwin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Multiple reports of trees down and power outages across the county.

High Wind, Oscoda

When
December 16, 8:30 AM EST
Where
Oscoda forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Trees down/power outages through the county.

High Wind, Alcona

When
December 16, 8:30 AM EST
Where
Alcona forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Trees down/power outages through the county.

High Wind, Presque Isle

When
December 16, 8:35 AM EST
Where
Presque Isle forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Trees down/power outages through the county.

High Wind, Alpena

When
December 16, 8:39 AM EST
Where
Alpena forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

High Wind, Western Chippewa County

When
December 16, 9:04 AM EST
Where
Western Chippewa County forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Tree damage reported across the county.

High Wind, Grand Traverse

When
December 16, 10:30 AM EST
Where
Grand Traverse forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Thirty foot spruce tree uprooted.

High Wind, Iosco

When
December 16, 10:55 AM EST
Where
Iosco forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$20,000
Reported by
AWOS
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

High Wind, Otsego

When
December 16, 3:52 PM EST
Where
Otsego forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$30,000
Reported by
ASOS
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

High Wind, Otsego

When
December 16, 4:00 PM EST
Where
Otsego forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Numerous downed trees, tree branches, and power lines throughout the forecast area with widespread power outages. Some schools and businesses had to close on 10/16.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992343, 999350, 992347, 999376, 991751, 992340, 992361, 999355, 999356, 999357, 992339, 999354, 992341, 999349, 999383, 992344, 992345, 992346, 999390, 999391, 999387, 999389, 999381, 992342, 999348, 992362, 992338, 992337, 992372.